Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 62, NWS Blacksburg, VA

June 6, 2001Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 6, 2001, 5:23 PM EDT for Rockingham County, North Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2001, 5:23 PM EDT (21:23 UTC)
Expired
Jun 6, 2001, 6:15 PM EDT
In force
52 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:45 PM EDTThunderstorm WindWentworth, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WUUS51 KRNK 062124
SVRRNK
NCC157-062215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 615 PM EDT.

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF STONEVILLE...MOVING SOUTHEAST
  AT 15 MPH.

SOME LOCATIONS THREATENED THROUGH 615 PM EDT INCLUDE
  STONEVILLE...
  MADISON...
  WENTWORTH...

<<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE
STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:17 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 6, 2:17 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
217 PM EDT WED JUN 6 2001

CONVECTION BREAKING OUT ACROSS FA ATTM...WITH MSAS SHOWING BEST
INSTABLITY AXIS OVER CENTRAL VA. FNTL BOUNDARY NOW LYING FROM
MASON-DIXON LINE INTO CENTRAL IND.

FORECAST CHALLENGE IS POPS THROUGH THE FRIDAY. TONIGHT...BEST CHANCE
OF CONVECTION EARLY THIS EVENING WILL BE IN THE PIEDMONT...THEN A
S/W TROF NOW OVER W TN...WHERE ACTIVITY IS WILL SHIFT ENE AND MOVE
THROUGH SE WV INTO NRN VA OVERNIGHT. ATTM...LEANING TOWARD HIGH CHC
TO LIKELY POPS EARLY EVENING EAST...THEN LIKELY OVERNIGHT IN SE
WV...WITH CHANCE ELSEWHERE. FFG INDICATES 1 TO 1.3 IN AN HOUR TO
CAUSE FLOODING IN SE WV. CRW ALREADY WITH FFA OUT...BUT SINCE AREAL
EXTENT OF HEAVY RAIN IS IN QUESTION...ALTHOUGH LOCALLY HEAVY RAINS
WILL OCCUR...THINK FFA IS NOT WARRANTED AT THIS TIME.

THU...5H HEIGHTS FALL SOME...AS A SERIES OF S/WS MV FM UPPER MS VLY
TO MID ATC. REMNANTS OF ALLISON REMAIN OVER E TX. AT THE SFC...FNT
REMAINS JUST NORTH OF FA AT 18Z...THEN AVN PUSHES IT SOUTH OF CWA BY
00Z...WHILE ETA HOLDS IT NORTH. WILL COMPROMISE ON THIS MOVEMENT.
BEST UVM...MOISTURE AND INSTABILITY LIES SOUTH THU AFTN...AND WILL
HAVE HIGHEST POPS HERE...BUT WILL KEEP IT 50 POPS AT BEST.

THU NIGHT...LOOKS LIKE FRONT WILL FINALLY CONTINUE SOUTH AND WILL
NOT HAVE ANY CHANCE IN THE FORECAST.

FRI...AVN/ETA SHOWING WAVE OF LOW PRESSURE OVER THE CAROLINAS...INTO
SRN VA. WITH MOISTURE CONVERGENCE IN PLACE AND PRETTY TIGHT
THETA-E...WILL KEEP CHANCE IN.

FINALLY LOOKS TO DRY OUT FOR THE WEEKEND...BEFORE ANOTHER S/W BRINGS
A CHANCE ON MONDAY. DRY FOR TUE-WED.

FCSTID = 5
ROA   66  80  61  79 /  50  30  10  30
LYH   65  80  60  77 /  50  30  10  30
DAN   69  84  64  80 /  40  50  20  30
BLF   61  73  58  73 /  70  30  10  20
LWB   59  74  54  74 /  70  20  10  20
BCB   64  78  57  76 /  50  30  10  30
TNB   63  7A4  59  74 /  50  40  20  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Special weather statement, Jun 6, 12:04 PM EDT, 5 hours 19 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-061800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1204 PM EDT WED JUN 6 2001

THERE IS NO LONGER A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE LATEST INFORMATION INDICATES THAT SHOWERS
AND THUNDERSTORMS WILL STILL DEVELOP ACROSS PORTIONS OF THE REGION
THIS AFTERNOON AND EVENING...HOWEVER THIS ACTIVITY IS NOT EXPECTED
TO BE SEVERE.

HEAVY RAIN...STRONG WINDS...SMALL HAIL AND LOCALIZED FLOODING IS
STILL A POSSIBILITY WITH ANY THUNDERSTORM.

JDS
Local storm report, Jun 6, 4:57 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT WED JUN 06 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

300 PM     EDEN                      NC   WIND DAMAGE
06/06/01   ROCKINGHAM                     A FEW TREES DOWN

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.